Illinois, 2005

Winter Storm in Illinois, December 8, 2005

December 8, 2005 · NWS PAH · 7 events in 7 counties and zones

The first winter storm of the season produced 4 to 5 inches of snow across the Lower Wabash Valley and along the Interstate 64 corridor. The precipitation started as a period of freezing rain in most areas, but there was little in the way of ice accumulation.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The first winter storm of the season produced 4 to 5 inches of snow across the Lower Wabash Valley and along the Interstate 64 corridor. The precipitation started as a period of freezing rain in most areas, but there was little in the way of ice accumulation. The snow fell at the rate of an inch per hour at the peak of the storm. Roadways were snow-covered and very slippery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 8, 9:45 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 8, 9:45 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
945 AM CST THU DEC 8 2005

.UPDATED DISCUSSION FOR THIS AFTERNOON...
WILL BE REALIGNING THE WINTER STORM WARNING AND WINTER WEATHER
ADVISORIES TO BETTER REFLECT CURRENT RADAR AND TEMPERATURE TRENDS.
WARNING WILL BE EXTENDED WEST ACROSS THE WABASH RIVER INTO SOUTHEAST
ILLINOIS...WHILE WARNING IN THE SOUTHERN PENNYRILE REGION OF KY WILL
BE DOWNGRADED TO AN ADVISORY.

12Z PROFILER AND RUC DATA INDICATE LOW LEVEL WINDS REMAIN SOUTHERLY
ACROSS MOST OF THE REGION...RESULTING IN DECENT WARM ADVECTION.
PRECIP TYPE IS MAINLY RAIN OR FREEZING RAIN ALONG AND SE OF PAH TO
EVV LINE. EVEN FAR NORTHWESTERN COUNTIES HAVE REPORTED A MIX WITH
ICE AND SLEET...SO WILL CHANGE SNOW ADVISORIES TO WINTER WEATHER
ADVISORIES THERE.

STORM TOTAL SNOWFALL AMOUNTS MAY BE A LITTLE LOWER THAN PREVIOUSLY
EXPECTED DUE TO THE MIX...HOWEVER ICING WILL BE AN ISSUE IN MOST
AREAS. WHERE SURFACE TEMPS ARE NEAR FREEZING AND ROADS ARE STILL IN
FAIRLY GOOD SHAPE...WILL DOWNGRADE WARNING TO ADVISORY.

WILL BASE TIMING OF CHANGEOVER TO SNOW MAINLY ON RUC MODEL 925 AND
850 MB WET BULB ZERO TEMPS.

&&

.PREVIOUS DISCUSSION...
FIRST WINTER STORM OF THE SEASON LURKING JUST TO OUR WEST AND SOUTH
EARLY THIS MORNING. REGIONAL MOSAIC SHOWED A LARGE AREA OF
PRECIPITATION MOVG STEADILY NE ACROSS CENTRAL ARKANSAS. SNOW WAS
ACROSS A GOOD PART OF CENTRAL AND WESTERN MISSOURI AS WELL.

GFS AND NAM ARE IN GENERAL AGREEMENT WITH THE LARGE SCALE FEATURES.
MODELS SHIFT SUBSTANTIAL FORCING AND MOISTURE ACROSS THE FA
THROUGH THE MORNING HOURS...SHIFTING TO OUR EASTERN COUNTIES BY EARLY
AFTERNOON. PRECIP TYPE DEFINITELY A CHALLENGE...ESPECIALLY ACROSS
WESTERN KENTUCKY. BUFKIT FORECAST SOUNDINGS OFF THE NAM AND GFS BOTH
SHOW ALL PRECIP TYPES POSSIBLE ACROSS WEST KENTUCKY...WITH GENERALLY
SNOW ALONG AND NORTHWEST OF THE OHIO AND WABASH RIVERS. BOTH MODELS
SUGGEST BEST QPF OVER WEST KENTUCKY AS WELL...WHICH LINES UP WELL
WITH HPC GUIDANCE. WILL HAVE R/ZR/IP/S FOR COUNTIES BORDERING TN.
WILL KEEP MORE SLEET AND SNOW WITH A CHANCE OF A LITTLE ZR NORTH OF
THERE TOWARD THE OHIO RIVER. WITH THAT SAID...MADE ADJUSTMENTS TO
CURRENT WARNINGS AND ADVISORIES. SEE THE WWA SECTION BELOW FOR
DETAILS. IN TERMS OF AMOUNTS...GFS AND NAM SUGGEST GREATEST
ACCUMULATION OF SNOW MAY BE OVER EVV TRI STATE...WITH AN AXIS
EXTENDING SW CLOSE TO THE OHIO RIVER...AND ACCUMULATIONS ANYWHERE
FROM 2 TO 4 INCHES. JUST SOUTH OF THIS AXIS...WHERE MORE OF A MIX IS
POSSIBLE AMOUNTS SHOULD BE A LITTLE LOWER. AMOUNTS SHOULD BE A
LITTLE LOWER AS WELL FROM PTNS OF SE MISSOURI INTO SW ILLINOIS.
OVERALL...STILL A RELATIVELY LOW CONFIDENCE CALL AT THIS POINT.

EXPECT A RAPID DEPARTURE OF THE PRECIPITATION...FIRST OVER SE
MISSOURI THIS AFTERNOON...ENDING ACROSS THE REMAINDER OF THE REGION
BY EARLY EVENING. WITH THE MID LEVEL TROF HANGING BACK JUST A
TAD...THE PRECIP MAY END AS A PERIOD OF LIGHT DRIZZLE/FREEZING
DRIZZLE.

DRY WX IS FORECAST TO RETURN FOR FRIDAY THROUGH THE WEEKEND. THE MID
TROPOSPHERIC FLOW WILL REMAIN FAIRLY AMPLIFIED...WITH A BROAD TROF
OVER THE EASTERN U.S. AND RIDGING OVER THE WEST. TEMPERATURES SHOULD
MODERATE SLIGHTLY INTO THE WEEKEND...BUT REMAIN AT OR BELOW NORMAL.

NO CHANGES MADE TO THE LONG RANGE PORTION OF THE FORECAST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY TODAY FOR MUCH OF WESTERN KENTUCKY
SOUTH AND WEST OF MADISONVILLE.

WINTER STORM WARNING TODAY AND EARLY THIS EVENING FOR PENNYRILE
REGION FROM MADISONVILLE NORTH AND EAST.

MO...WINTER WEATHER ADVISORY FOR ALL COUNTIES TODAY.

IL...WINTER STORM WARNING FOR EDWARDS...WABASH...WHITE AND GALLATIN
COUNTIES THROUGH EARLY THIS EVENING.

WINTER WEATHER ADVISORY REST OF SOUTHERN ILLINOIS TODAY.

IN...WINTER STORM WARNING THROUGH EARLY THIS EVENING.

&&

UPDATE...MY/KES
PREVIOUS...CN
Hazardous weather outlook, Dec 8, 4:29 AM CST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
429 AM CST THU DEC 8 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
429 AM CST THU DEC 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN ILLINOIS...
SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SNOW IS EXPECTED TODAY...ACROSS MUCH OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...WITH A MIXTURE
OF SNOW...SLEET AND FREEZING RAIN OVER PORTIONS OF WESTERN KENTUCKY.
ACCUMULATIONS OF WINTRY PRECIPITATION CAN BE EXPECTED...MAKING
FOR HAZARDOUS TRAVEL CONDITIONS. FOR THE LATEST WARNINGS AND
ADVISORIES...REFER TO OUR LATEST WINTER WEATHER MESSAGE PRODUCT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOW...SLEET OR
ICE ACCUMULATIONS TODAY.

CN

In the hours before

Local storm report, Dec 8, 11:43 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1143 AM CST THU DEC 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     SNOW             MOUNT ERIE              38.51N 88.23W
12/08/2005  0.5 INCH         WAYNE              IL   TRAINED SPOTTER

            SNOW STARTED AROUND 1015 AM CST.

1100 AM     SNOW             5 N JACKSON             37.45N 89.65W
12/08/2005  1.5 INCH         CAPE GIRARDEAU     MO   TRAINED SPOTTER

            E-SPOTTER REPORT FROM FRUITLAND MISSOURI.

1105 AM     SNOW             WEST FRANKFORT          37.90N 88.93W
12/08/2005  1.5 INCH         FRANKLIN           IL   TRAINED SPOTTER

            SNOWING SINCE 9 AM CST.

1106 AM     SNOW             PIEDMONT                37.15N 90.70W
12/08/2005  3.0 INCH         WAYNE              MO   BROADCAST MEDIA

1124 AM     SNOW             SIKESTON                36.88N 89.58W
12/08/2005  1.0 INCH         SCOTT              MO   TRAINED SPOTTER

            ONE INCH OF SNOW ON GROUND...MIXED WITH SLEET.

1128 AM     SNOW             MURPHYSBORO             37.77N 89.34W
12/08/2005  2.0 INCH         JACKSON            IL   TRAINED SPOTTER

            SNOWING SINCE 845 AM CST.

&&

SMITH
Local storm report, Dec 8, 12:29 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CST THU DEC 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     ICE STORM        ROCKPORT                37.88N 87.05W
12/08/2005                   SPENCER            IN   TRAINED SPOTTER

            ONE QUARTER INCH ICE ACCUMULATION. MIX OF FREEZING RAIN
            AND SLEET DURING THE MORNING.

1224 PM     SNOW             HARRISBURG              37.74N 88.55W
12/08/2005  2.0 INCH         SALINE             IL   TRAINED SPOTTER

&&

SMITH
Local storm report, Dec 8, 1:05 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
105 PM CST THU DEC 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     SNOW             MOUNT ERIE              38.51N 88.23W
12/08/2005  3.0 INCH         WAYNE              IL   TRAINED SPOTTER

            AN ADDITIONAL 2.5 INCHES FELL IN THE LAST TWO HOURS.

1222 PM     SNOW             WEST FRANKFORT          37.90N 88.93W
12/08/2005  2.5 INCH         FRANKLIN           IL   TRAINED SPOTTER

            ADDITIONAL 1.0 INCH IN THE PAST TWO HOURS. STORM TOTAL
            2.5 INCHES.

&&

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Wabash

When
December 8, 2:00 PM CST to 7:00 PM CST
Where
Wabash forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Storm, Edwards

When
December 8, 3:00 PM CST to 7:00 PM CST
Where
Edwards forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
December 8, 3:00 PM CST to 7:00 PM CST
Where
Wayne forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
December 8, 4:00 PM CST to 7:00 PM CST
Where
Hamilton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
December 8, 4:00 PM CST to 7:00 PM CST
Where
Jefferson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Storm, White

When
December 8, 4:00 PM CST to 7:00 PM CST
Where
White forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Storm, Gallatin

When
December 8, 5:00 PM CST to 7:00 PM CST
Where
Gallatin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485303, 5485299, 5485304, 5485301, 5485302, 5485305, 5485300.